Kansas, 2009

Hail in Kansas, March 8, 2009

March 8, 2009 · NWS EAX · 1 event in 1 county or zone

A frontal boundary across the area, produced a thunderstorm with penny sized hail, in the early morning hours of March 8, 2009.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A frontal boundary across the area, produced a thunderstorm with penny sized hail, in the early morning hours of March 8, 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 7, 11:50 PM CST, 55 minutes earlier.

Area forecast discussion, Mar 7, 11:50 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 PM CST SAT MAR 7 2009

...UPDATED AVIATION DISCUSSION...

.UPDATE...

CONTINUING TO MONITOR CONVECTION ALONG A STALLED STATIONARY FRONT
NOW STRETCHING FROM JUST SOUTH OF EMPORIA NORTHEASTWARD TO NORTH OF
OLATHE...MARSHALL AND MOBERLY.  STRONGEST CONVECTION CONTINUES TO BE
ROOTED IN INSTABILITY AXIS OF AROUND 500-800 J/KG ACROSS EAST
CENTRAL KANSAS INTO WESTERN MISSOURI MAINLY SOUTH OF THE FRONT.
ACTIVITY TO THE NORTH OF THE SFC FRONT...WHILE NOT SEVERE AND MOVING
INTO AN AREA OF WEAKER INSTABILITY AND MUCH MORE STABLE BOUNDARY
LAYER CONDITIONS TO THE EAST...HAS BEEN ABLE TO MAXIMIZE DOWNWARD
MOMENTUM TRANSFER OF NEARLY 45 KNOT FLOW AROUND 900MB. EVIDENCE
PROVED BY 40 KNOT PEAK WINDS AT KMCI THIS PAST HOUR. HOWEVER...ALSO
EVIDENT IS THE UNBALANCE OF LOW LVL SHEAR AND LACK OF INSTABILITY IN
THE LOWEST KM.  SEVERAL OUTFLOW BOUNDARIES HAVE BEEN SENT OUTWARD
FROM CONVECTION NORTH OF THE SFC FRONT.

PRIMARY THREAT FOR THE UPCOMING 2-3 HOURS REMAINS IN AREAS SOUTH OF
THE SFC FRONT IN AXIS OF STRONG SFC CONVERGENCE AND INCREASING UPR
LVL DIFFLUENCE. STRONGEST ACTIVITY IN DOUGLAS AND LYON COUNTIES WILL
REMAIN ROOTED ON THE SOUTHERN PERIPHERY OF THIS BOUNDARY AND LOOK TO
REMAIN IN THE AXIS OF HIGHEST INSTABILITY AND EFFECTIVE SHEAR
BETWEEN 40-50 KNOTS. HAIL APPEARS THE PRIMARY THREAT GIVEN THE LACK
OF INSTABILITY...WITH OBSERVED HAIL REPORTS BEEN PRODUCED IN STORMS
WHICH EXHIBITED ROTATION. FREEZING LVL WILL REMAIN NEAR 10-11K FT
AGL LEADING TO WARNING CRITERIA FOR HAIL OF 50 DBZ CORES UPWARDS OF
25-28K FEET. DAMAGING WINDS MAY ALSO BE POSSIBLE WITH THIS
ACTIVITY...DESPITE THE GENERATION OF A SHALLOW STABLE BOUNDARY
LAYER.  NOSE OF DCAPE VALUES 600-700 J/KG COINCIDE TO MODEST DRY AIR
INTRUSION ABOVE 800 MB. EXPECT THIS THREAT TO CONTINUE THROUGH EARLY
SUNDAY MORNING BEFORE RAPIDLY DECREASING AS INSTABILITY WAVERS.

WE MAY BE ALREADY BEGINNING TO TRANSITION TO A MORE THREATENING
HEAVY RAIN AND POTENTIAL FLASH FLOODING EVENT OVER THE CWA.  RECENT
PRESSURE RISES ACROSS CENTRAL AND NORTHERN KANSAS SUGGEST THE SFC
FRONT IS BEGINNING TO SETTLE SOUTHWARD A BIT.  HOWEVER...NOCTURNAL
LLJ IS NOW ALSO BEGINNING TO RAPIDLY INTENSIFY ACROSS THE SOUTHERN
PLAINS...EVIDENT BY EXTENSIVE ACCAS AND REDEVELOPMENT OVER NORTHERN
OKLAHOMA AND SOUTHERN KANSAS.  THE CONCERNING POINT THROUGH TONIGHT
IS THAT STRONGEST UPR S/W IS YET TO EJECT OUT OF NEW MEXICO...WITH
AN ACCOMPANYING UPR-LVL JET STREAK MOVING ALONG WITH IT.  THIS WAVE
IS EXPECTED TO FURTHER INTENSIFY THE LLJ AFTER MIDNIGHT ALSO
ALLOWING THE LLJ TO REORIENTATED ITSELF PARALLEL TO THE MEAN FLOW
AND BRINGING A MUCH STRONGER ARE OF UPR LVL DIFFLUENCE OVERHEAD.
THIS MAY RESULT IN A SUSTAINED PERIOD OF TRAINING AND BACKBUILDING
STORMS UNTIL THE WAVE CAN FINALLY SWING THROUGH LATE THIS MORNING.
WILL BE CONSIDERING A FLASH FLOOD WATCH FOR A GOOD PORTION OF THE
CWA...AS MUCH OF CENTRAL MISSOURI AND CENTRAL KANSAS WILL REMAIN ON
THE NOSE OF DEEP 850 MB MOISTURE TRANSPORT THROUGH MID MORNING A
GOOD INDICATOR OF WHERE THIS RAIN WILL FALL. 1 TO 3 INCHES OF RAIN
MAY BE POSSIBLE DEPENDING ON WHERE THIS BAND OF TRAINING STORMS MAY
SETUP.

31

&&

PREVIOUS DISCUSSION... NEAR TERM (THROUGH TONIGHT)...

AT THE SURFACE...WELL DEFINED WARM FRONT STRETCHED FROM NEAR
ATCHISON KANSAS TO MACON...SEPARATING WELL MIXED WARM SECTOR AIRMASS
FROM SHALLOW INVERSION REINFORCED CONTINENTAL AIRMASS. ALOFT...WAVE
OVER THE FOUR CORNERS REGION HAS SPLIT...WITH THE LEAD IMPULSE
EJECTING NORTH OF THE BOUNDARY INTO SWRN NEBRASKA...AND STRONGER
TRAILING ENERGY LAGGING ACROSS SRN COLORADO. ENHANCED MOIST
SUBTROPICAL FEED HAS NOW PUSHED AHEAD OF THE MAIN TROUGH AXIS...WITH
NOTABLE MID LAYER DRYING WEDGE AND CAA ALOFT JUST BEGINNING TO CROSS
INTO THE WARM SECTOR IN SWRN KANSAS/NWRN OKLAHOMA.

TOWARDS THE LOWER MISSOURI RIVER VALLEY...MOIST H5-H7 LAYER
COINCIDENT WITH WEAK SHORTWAVE RIDGING HAS BEEN DETRIMENTAL TO
MIDLEVEL LAPSE RATES...AND MUCAPES HAVE BEEN A VERY UNIMPRESSIVE 500
J/KG. JUST ENOUGH WEAK LIFT AND SATURATION IS APPARENT
THOUGH...SUCH THAT SCT SHOWERS HAVE PREVAILED ALONG AND NORTH OF THE
WARM FRONT...FURTHER ENHANCING THIS GRADIENT. PER LATEST
SWOMCD...AGREE DEEPER CONVECTIVE INITIATION WILL OCCUR LATER THIS
AFTERNOON FROM SOUTH CNTRL TO CNTRL KANSAS AS ENHANCED CAA ACCAS
BAND CROSSES INTO THE WARM SECTOR IN AN AREA OF ML AND MUCAPES IN
EXCESS OF 1000 J/KG. FURTHER DOWNWIND GROWTH IS ALSO LIKELY INTO THE
EVENING HOURS ALONG AND NORTH OF THE BOUNDARY AS H9-H8 WINDS BACK
AND STRENGTHEN IN RESPONSE TO THE MAIN ENERGY PACKET EJECTING INTO
WRN KANSAS.

SEVERAL LIMITING FACTORS ARE BECOMING APPARENT REGARDING SEVERE
POTENTIAL THIS EVENING AND TONIGHT. FIRST...FORECAST SOUNDINGS AND
CONCEPTUAL MODELS SUGGEST LITTLE IMPROVEMENT IN MIDLEVEL LAPSE RATES
(AND HENCE ELEVATED INSTABILITY AND MUCAPE) THROUGH THE EVENING.
CURRENTLY...STEEPEST LAPSE RATES ARE COINCIDENT WITH THE DRY
INTRUSION AT MID-LEVEL...HOWEVER AS DEEP CONVECTION
INITIATES...DOWNSTREAM FEEDING SATURATION MAY VERY WELL ELIMINATE
THIS FEATURES...AND ELEVATED MUCAPES MAY STRUGGLE TO EXCEED 500
J/KG. SECONDLY...NOCTURNAL POST FRONTAL PRESSURE RISES AND LINEAR
TENDENCIES TOWARDS A SOUTHWARD CONVECTIVE PUSH CONCURRENT WITH LOW
LEVEL FLOW SUPPORTIVE FOR ADVECTIVE PROCESSES FOR FLOW WELL ACROSS
THE BOUNDARY WOULD LEAD TO MORE DISORGANIZED CONVECTION WITH BROKEN
LINES AND MORE EMBEDDED WEAKER ELEVATED IN A POST FRONTAL SENSE.

EVEN WITH THESE LIMITATIONS...WOULD NOT BE SURPRISED TO SEE A FEW
SEVERE STORMS UPON INITIATION THIS AFTERNOON ACROSS KANSAS...WITH
MORE ROBUST ACTIVITY DEVELOPING EASTWARD ALONG THE FRONT LATE THIS
AFTERNOON/EARLY THIS EVENING. THINKING FIRST ACTIVITY COULD REACH
WRN CWA COUNTIES AROUND 7PM OR SO...WITH A GENERAL WEAKENING TREND
HEADING INTO THE OVERNIGHT.

21

FORECAST FROM SUNDAY THROUGH THE EXTENDED PERIOD...

WITH EXITING SYSTEM ON SUNDAY...WILL HOLD ONTO STORMS MAINLY FOR THE
NORTHEAST AREAS THROUGH THE MORNING HOURS...AS UPPER WAVE MOVES
ACROSS AND SURFACE LOW MOVES OUT OF AREA. COLDER AIR THAT HAS BEEN
NORTH OF THE FRONTAL BOUNDARY TODAY WILL BE DRAWN SOUTHWARD BEHIND
THIS EXITING LOW AND HAVE COOLED SUNDAYS HIGHS A BIT GIVEN TODAYS
COLDER READINGS. WENT WITH A BLEND OF THE NAM AND GFS MOS READINGS.

A BRIEF BREAK IN THE UNSETTLED WEATHER WILL OCCUR SUNDAY NIGHT AS
SURFACE HIGH AND UPPER RIDGING PROGRESS ACROSS THE REGION. BY MONDAY
AFTERNOON...RETURN FLOW WILL BE REESTABLISHING ITSELF AS NEXT
WESTERN TROUGH DEEPENS...RETURNING US TO A SOUTHWEST FLOW REGIME.
MODELS WANT TO TAP MOISTURE THAT WILL BE HOVERING IN THE RED RIVER
VALLEY SUNDAY NIGHT...AND PULL INTO BACK INTO THE FORECAST AREA BY
MONDAY AFTERNOON. BY AFTERNOON...FORECAST AREA WILL BE UNDER THE
EFFECT OF RIGHT ENTRANCE REGION OF THE UPPER JET WHICH MAY SUPPORT
THUNDERSTORM DEVELOPMENT AS THIS MOISTURE SURGES BACK TO THE NORTH.
WILL HAVE CHANCE TO SLIGHT CHANCE POPS INTO THE SOUTHERN HALF OF THE
FORECAST AREA TO COVER THIS POSSIBLE CONVECTION.

FOR MONDAY NIGHT...CHANCES OF CONVECTION BECOME MORE WIDESPREAD
ACROSS THE FORECAST AREA AS THE NEXT JET MAX NOSES INTO THE REGION
AND A SURFACE FRONT WILL HAVE BECOME ESTABLISHED...BISECTING THE
FORECAST AREA. SOME UNCERTAINTY ON THE EXACT POSITION OF THIS FRONT
AND POSITIONING OF THE UPPER JET PRECLUDES ME FROM INTRODUCING
LIKELY POPS AT THIS JUNCTURE...BUT IT APPEARS SOME PLACE IN THE
FORECAST AREA SHOULD CERTAINLY GET RAIN OUT OF THE PATTERN MONDAY
NIGHT...AND DEPENDING ON HOW MUCH RAIN WE RECEIVE TONIGHT...THERE
MAY BE HYDRO CONCERNS WITH THIS ADDITIONAL RAINFALL.

BY TUESDAY MORNING AS WESTERN TROUGH PROGRESSES INTO THE NORTHERN
HIGH PLAINS...A DEEPENING SURFACE LOW WILL BE DEVELOPING AND
TRACKING TO THE NORTH OF THE FORECAST AREA. ITS ATTENDANT FRONTAL
BOUNDARY SHOULD BE SWINGING THROUGH THE FORECAST AREA DURING THE
DAY...WITH THE GFS FASTER THAN THE WRF MODEL WITH ITS TIMING. ECMWF
WOULD SUPPORT THE FASTER GFS. WILL NOT MAKE MUCH OF A CHANGE IN WHAT
WE HAD GOING FOR POPS ON TUESDAY...WITH CHANCE POPS FOR EASTERN
PORTIONS AND SLIGHT CHANCE POPS IN THE WEST...GIVEN THE POSSIBILITY
OF A DRY AIR PUNCH WITH THIS DEEPENING LOW TO THE NORTH.

COLDER AIR ORIGINATING FROM CANADA WILL BE PULLED SOUTH INTO THE
REGION IN THE WAKE OF TUESDAYS WAVE SO WILL LOWER TEMPERATURES SOME
FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SATURDAY...FORECAST AREA WILL BE CAUGHT BETWEEN
STRONGER NORTHWEST FLOW TO THE NORTH AND SOUTHWEST FLOW ALONG THE
GULF COAST...WHICH WILL BE KEEPING MOISTURE LOCKED UP TO OUR SOUTH.
SO WILL KEEP FORECAST DRY WITH TEMPERATURES NOT TO FAR FROM SEASONAL
NORMALS.

PC

&&

.AVIATION...

FOR THE 06Z TAFS...CONVECTION MOVING NORTHEAST THROUGH THE REGION
HAS MADE IT DIFFICULT TO FIND WHERE THE TRUE SURFACE BOUNDARY IS.
BEST ESTIMATE OF THE BOUNDARY LOCATION HAS IT IN THE VICINITY OF
DOWNTOWN KANSAS CITY. WITH THE EXCEPTION OF STRONG WIND GUSTS NEAR
INDIVIDUAL THUNDERSTORMS...WINDS ARE EXPECTED TO REMAIN LIGHT AND
VARIABLE. WINDS SHOULD KICK TO THE WEST TO NORTHWEST AROUND 12Z AS A
SURFACE LOW MOVES EAST OF THE TERMINALS. AS THE WINDS SHIFT TO THE
WEST THEY WILL ALSO INCREASE IN SPEED SIGNIFICANTLY. EXPECT
SUSTAINED WIND SPEEDS TO RANGE FROM 14 TO 15 KNOTS THROUGH MUCH OF
THE DAY...WITH HIGHER GUSTS DURING THE MORNING HOURS.

AS FOR THE CONVECTION...STORMS ARE STACKED BACK TO THE SOUTHWEST OF
THE TERMINALS...TRACKING NORTHEAST ALONG AND NORTH OF THE SURFACE
BOUNDARY. SHORTWAVE EJECTING OUT OF THE DESERT SOUTHWEST SHOULD KEEP
STORMS GOING THROUGH ABOUT 10Z. MIGHT HAVE TO PUSH THIS TIME OUT TO
12Z....BUT WILL NEED TO ASSESS THAT BASED ON RADAR TRENDS LATER.
LEFT THUNDERSTORM CHANCES IN FOR THE KANSAS CITY TERMINALS...BUT
WENT WITH A SIMPLE RAIN GROUP IN KSTJ AS IT SEEMS TO BE WALLOWING IN
BETWEEN THE TWO PREFERRED AXISES OF STORM ACTIVITY.

OTHERWISE...LOOK FOR IFR CIGS AT THE KSTJ TERMINAL AS LOW CLOUDS TO
THE NORTH OF THE BOUNDARY SHIFT SOUTH. KANSAS CITY TERMINALS LOOK TO
KEEP MVFR CIGS WITH THE SURFACE BOUNDARY IN THE VICINITY. CLOUDS
SHOULD CLEAR TO VFR LATE SUNDAY MORNING AS THE UPPER LEVEL WAVE
MOVES THROUGH SHOVING THEM ALL EAST.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Mar 7, 1:03 PM CST, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CST SAT MAR 7 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081915-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
103 PM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS WITH POSSIBLY A FEW EMBEDDED THUNDERSTORMS WILL MOVE ACROSS
NORTHERN MISSOURI...GENERALLY NORTH OF THE MISSOURI RIVER THIS
AFTERNOON. THE THREAT FOR ANY SEVERE WEATHER IS LOW WITH ANY POSSIBLE
THUNDERSTORM.

BETTER CHANCES FOR MORE ORGANIZED STRONG TO SEVERE THUNDERSTORMS WILL
ARRIVE LATER THIS EVENING ALONG AND AHEAD OF AN AREA OF LOW PRESSURE
AND ASSOCIATED POTENT UPPER LEVEL DISTURBANCE. THUNDERSTORM
DEVELOPMENT APPEARS VERY LIKELY DURING THE EVENING HOURS FROM CENTRAL
KANSAS THROUGH WESTERN MISSOURI AHEAD OF EASTWARD MOVING COLD
FRONT...AND ALONG AND NORTH OF A WARM FRONT DRAPED NEAR THE
INTERSTATE 70 CORRIDOR. THESE STORMS MAY FORM A BROKEN SQUALL LINE AS
THEY PROGRESS THROUGH THE OUTLOOK AREA DURING THE OVERNIGHT HOURS. A
FEW OF THE STRONGER EMBEDDED CELLS COULD REACH SEVERE LIMITS...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...MOSTLY SOUTH OF A
LINE FROM ST JOSEPH TO KIRKSVILLE.

THESE THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF
TORRENTIAL DOWNPOURS OVERNIGHT...WHICH MAY LEAD TO LOCALIZED FLOODING
ISSUES. SMALLER STREAMS AND LOW LYING RURAL AREAS WOULD BE MOST
SUSCEPTIBLE TO MINOR FLOODING...HOWEVER THE RAPID FORWARD SPEED OF THE
STORMS OVER AREAS THAT DID NOT EXPERIENCE RAINFALL LAST NIGHT OR
TODAY SHOULD PRECLUDE A MORE EXTENSIVE FLOODING THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...MOST LIKELY IN A BROKEN LINE...WILL QUICKLY BE
EXITING THE OUTLOOK AREA EARLY SUNDAY MORNING. THE POTENTIAL FOR
SEVERE WEATHER IS LOW WITH ANY OF THESE STORMS.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON THROUGH
TUESDAY...AS A FRONTAL BOUNDARY LIFTS BACK NORTH. AT THIS TIME...THE
RISK FOR ORGANIZED SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT SOUTH OF A
ST JOSEPH TO KIRKSVILLE LINE.

21

In the hours before

Local storm report, Mar 7, 10:43 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1043 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             LIBERTY                 39.24N 94.42W
03/07/2009  M0.75 INCH       CLAY               MO   TRAINED SPOTTER

&&

DUX
Local storm report, Mar 7, 10:47 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1047 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             KANSAS CITY             39.12N 94.55W
03/07/2009  M0.88 INCH       JACKSON            MO   AMATEUR RADIO

            NICKEL SIZED HAIL AT INTERSTATE 70 AND BLUE RIDGE.

&&

GAMIS
Local storm report, Mar 7, 11:14 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1114 PM CST SAT MAR 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     HAIL             INDEPENDENCE            39.09N 94.35W
03/07/2009  M0.75 INCH       JACKSON            MO   PUBLIC

&&

GAMIS
Special weather statement, Mar 7, 11:22 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 PM CST SAT MAR 7 2009

MOZ030-031-038-039-080600-
CARROLL-LAFAYETTE-RAY-SALINE-
1122 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN RAY...NORTHEASTERN
LAFAYETTE...NORTHWESTERN SALINE AND SOUTHERN CARROLL COUNTIES UNTIL
MIDNIGHT CST...

AT 1117 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
HARDIN TO LEXINGTON...MOVING EAST AT 45 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS AS THEY TRACK
ALONG THE MISSOURI RIVER.

THESE STORMS WILL BE NEAR...
  NORBORNE BY 1130 PM CST.
  WAVERLY BY 1140 PM CST.
  CARROLLTON BY 1145 PM CST.
  MALTA BEND AND 8 MILES SOUTH OF BOSWORTH BY 1155 PM CST.

THE TOWNS OF RUSSELLVILLE...STET...DOVER...GRAND PASS...MOUNT LEONARD
AND WAKENDA ARE ALSO IN THE PATH OF THESE STORMS.

BOOKBINDER
Special weather statement, Mar 7, 11:44 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1144 PM CST SAT MAR 7 2009

KSZ103-104-MOZ028-080615-
LEAVENWORTH-PLATTE-WYANDOTTE-
1144 PM CST SAT MAR 7 2009

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH...NORTHWESTERN WYANDOTTE
AND SOUTHERN PLATTE COUNTIES UNTIL 1215 AM CST...

AT 1139 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WILLIAMSTOWN...OR 7 MILES NORTHWEST OF
LAWRENCE...MOVING NORTHEAST AT 50 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  TONGANOXIE BY 1150 PM CST.
  6 MILES NORTHWEST OF BASEHOR BY MIDNIGHT CST.
  LANSING AND LEAVENWORTH BY 1205 AM CST.
  PLATTE CITY...TRACY AND 7 MILES NORTHWEST OF WEATHERBY LAKE BY 1215
  AM CST.

THE TOWNS OF RENO...JARBALO...FAIRMOUNT...STILLINGS...FORT
LEAVENWORTH...WALDRON...FARLEY...EAST LEAVENWORTH...BEVERLY AND
KANSAS CITY INTL AIRPORT ARE ALSO IN THE PATH OF THIS STORM.

DUX
Special weather statement, Mar 8, 12:40 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1240 AM CST SUN MAR 8 2009

KSZ104-MOZ028-029-080715-
CLAY-PLATTE-WYANDOTTE-
1240 AM CST SUN MAR 8 2009

...SIGNIFICANT WEATHER ALERT FOR EASTERN WYANDOTTE...SOUTHEASTERN
PLATTE AND SOUTHWESTERN CLAY COUNTIES UNTIL 115 AM CST...

AT 1234 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSIFYING THUNDERSTORM NEAR EDWARDSVILLE...MOVING NORTHEAST AT
50 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM AS IT TRACKS FROM
WYANDOTTE COUNTY ACROSS THE DOWNTOWN LOOP AND TOWARD GLADSTONE.

THIS STORM WILL BE NEAR...
  KANSAS CITY KANSAS...KANSAS CITY DOWNTOWN ARPT AND PARKVILLE BY
  1245 AM CST.
  NORTHMOOR...GLADSTONE...RIVERSIDE AND OAKVIEW BY 1250 AM CST.
  PLEASANT VALLEY AND CLAYCOMO BY 1255 AM CST.
  LIBERTY AND GLENAIRE BY 100 AM CST.

THE TOWNS OF MUNCIE...MAYWOOD...POMEROY...BEVERLY HILLS...OAKS...
OAKWOOD...OAKWOOD PARK AND RANDOLPH ARE ALSO IN THE PATH OF THIS
STORM.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 53 km away, was scanning. The volume nearest the first event began at 06:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wyandotte

When
March 8, 12:45 AM CST
Where
Wyandotte County, 2.96 mi NNE of Muncie
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.120, -94.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157923.